Alert archive / Mississippi / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 484, NWS Jackson, MS

July 2, 20234 counties in Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 2, 2023, 1:36 PM CDT for 4 counties in Mississippi. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2023, 1:36 PM CDT (18:36 UTC)
Expired
Jul 2, 2023, 2:30 PM CDT
In force
54 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Carroll County, MS, Grenada County, MS, Montgomery County, MS, Webster County, MS

The radar

The Columbus AFB radar (KGWX), 128 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 12:14 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.6 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2023-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1738 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2023-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1738 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 12:24 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 2, 12:24 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1224 PM CDT Sun Jul 2 2023

...New AVIATION...

.MESOSCALE UPDATE...
Issued at 932 AM CDT Sun Jul 2 2023

Rest of Today...High pressure aloft has weakened a bit across the
region.  This has allowed troughing to increase just west of the
forecast area.  As a result, better rain chances will exist across
the entire forecast area for today.  As instability increases this
afternoon, so will the potential for some of today's convection to
possibly reach severe limits.  This will particularly be the case
across northern portions of the CWA, which is furthest removed from
the aforementioned high pressure.  Damaging wind gusts and up to
quarter size hail are the primary concerns with the most intense
storms. Frequent lightning strikes and heavy downpours can be
expected with all of today's convection.

Hot and humid conditions will also persist today.  Highs will warm
into the mid to upper 90s with dew points slightly lower as they mix
into the low and middle 70s.  Overall, this will keep afternoon heat
index values a touch lower as they range from 106 to around 110
degrees.  As a result, a "Heat Advisory" is in effect until 9 PM
this evening.  With the better coverage of convection today, it
could help to keep locations a little cooler than what's currently
being forecast.

The ongoing forecast is in good shape.  Other than the usual
tweaking of hourly elements of the forecast based on current trends,
no major changes will be made on this morning's update. /19/

&&

.DISCUSSION...
Issued at 415 AM CDT Sun Jul 2 2023

Today and tonight...

A powerful high pressure ridge that influenced excessive heat over
the region is beginning to flatten out as an upper trough pushes
into the ArkLaMiss region. This is expected to bring some relief to
dangerous heat stress conditions that have plagued the southeast for
the last several days. High temperatures are expected to range in
the middle to upper 90s today with heat indices ranging between 105-
110. Additionally, the approaching trough is expected to increase
southerly flow and enable convection across the CWA. This, in part,
will assist in capping dewpoints to the lower to middle 70s, which
will lead to "cooler" (haha) conditions. However, a heat advisory
remains in place today across the entire area for the potential of
heat stress with prolonged outdoor activity.

The potential for showers and storms will exist in the northwest
portions of the CWA this morning as the trough approaches from the
northwest, however severe weather is not expected this morning.
Along with an increase in precipitation, the potential for severe
weather will also increase along and north of the I-20 corridor.
Instability and sufficient lapse rates will lead to a Marginal (1/5)
threat for damaging wind gusts and hail up to quarter size. By the
late evening, the potential for severe weather will have tapered
off, but showers and some storms are expected to linger in the north
overnight. Overnight lows are expected to dip into the lower to
middle 70s. /AJ/

Monday through Saturday: Come Monday morning wl still have a very
moist airmass over our CWA with PWATs near two inches and surface
dew points in the mid to upper 70s. Although models hint at a couple
of frontal boundaries dropping into the region during the week, no
significant change in airmass is expected for our CWA through
Saturday. Monday, weak upper level troughing will remain over our
region in the wake of Sunday's shortwave trough and the first
frontal boundary of the week will be stalled north of our CWA.
Afternoon highs will be in the in the low to mid 90s Monday. This
heat will combine with the high humidity to result in heat indices
around 105F again. The heat will also lead to the development of
scattered to numerous coverage of mainly afternoon and evening
convection. This convection will have the potential for isolated
severe storms capable of damaging wind gusts and hail to quarter
size generally along and north of Interstate 20. The greatest chance
for rain will be over our northeast so wl carry a mention for heat
stress in our HWO for all expect our northeast. Even greater
coverage of storms and an earlier start is anticipated Tuesday.
Afternoon highs will be held to the lower 90s at most locations.
Isolated severe storms capable of damaging wind gusts and hail to
the size of quarters will be possible over the same area as Monday.
Similar conditions will exist over our CWA Wednesday. Wl continue to
mention heat indices around 105F in our west and south where less
coverage of convection is anticipated. A few strong to severe storms
will be hard to rule out during peak heating. Thursday a more potent
shortwave will be shifting east across the northern and central
Plains. This system looks to drive a cold front farther south toward
our Thursday but model consensus now stalls this front north of our
CWA Friday. This will help maintain a decent coverage of mainly
diurnal rain chances through the end of the week. Heat and humidity
also looks to continue at least across the southern half of the CWA.
/22/

&&

.AVIATION...
(18Z TAFS)
Issued at 1223 PM CDT Sun Jul 2 2023

VFR flight categories will prevail at area TAF sites throughout
the forecast period. Isolated to scattered convection is possible
this afternoon and early evening. An isolated severe storm capable
of producing gusty winds and hail to the size of quarters is
possible with the most intense storms. A brief degradation of
flight categories to MVFR/IFR status is expected if convection is
indeed observed within a site's respected aerodrome. over the
area. Winds today will generally be from the southwest between
5-10 knots, and will become calm to light overnight tonight. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       75  93  73  91 /  20  60  30  70
Meridian      74  93  73  93 /  30  60  30  60
Vicksburg     75  93  74  91 /  20  50  20  60
Hattiesburg   75  95  75  95 /  30  50  20  60
Natchez       75  93  73  91 /  10  50  20  60
Greenville    74  93  73  91 /  30  50  20  50
Greenwood     75  94  75  92 /  30  50  20  60

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory until 9 PM CDT this evening for MSZ018-019-025>066-
     072>074.

LA...Heat Advisory until 9 PM CDT this evening for LAZ007>009-015-016-
     023>026.

AR...Heat Advisory until 9 PM CDT this evening for ARZ074-075.

&&

19
Hazardous weather outlook, Jul 2, 11:58 AM CDT, 1 hour 38 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson MS
1158 AM CDT Sun Jul 2 2023

ARZ074-075-LAZ007>009-015-016-MSZ018-019-025-027-028-032-034>048-
050>052-022200-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Bolivar-Sunflower-Leflore-Carroll-Montgomery-Choctaw-
Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Scott-
Newton-Lauderdale-
1158 AM CDT Sun Jul 2 2023

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and northwest Mississippi.

.DAY ONE...The rest of Today and Tonight...

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...remainder of today

DANGEROUS HEAT
THREAT...Elevated
TIMING...remainder of today

Remainder of today, isolated severe thunderstorms are possible.
Some thunderstorms could produce damaging wind gusts and up to
quarter size hail.

(https://www.weather.gov/images/jan/graphicast/2.png)

Remainder of today, dangerous heat likely with peak heat index
values ranging from 106 to 110 degrees. Heat exhaustion will be
likely with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Dangerous heat with maximum heat index values near 105 degrees is
possible for western and southern portions of the outlook area
Monday throughWednesday.

(https://www.weather.gov/images/jan/graphicast/4.png)

Isolated severe thunderstorms are possible central and northern
portions of the outlook area Monday and Tuesday.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region the rest
of today and Monday through Tuesday night.

MSZ026-029>031-033-022200-
Grenada-Webster-Clay-Lowndes-Oktibbeha-
1158 AM CDT Sun Jul 2 2023

This hazardous weather outlook is for portions of north central
Mississippi, and northeast Mississippi.

.DAY ONE...The rest of Today and Tonight...

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...remainder of today

DANGEROUS HEAT
THREAT...Elevated
TIMING...remainder of today

Remainder of today, severe thunderstorms are possible. Some
thunderstorms could produce damaging winds of 60 to 70 mph and
quarter size hail.

(https://www.weather.gov/images/jan/graphicast/2.png)

Remainder of today, dangerous heat likely with peak heat index
values ranging from 106 to 110 degrees. Heat exhaustion will be
likely with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Dangerous heat with maximum heat index values near 105 degrees is
possible for western and southern portions of the outlook area
Monday throughWednesday.

(https://www.weather.gov/images/jan/graphicast/4.png)

Isolated severe thunderstorms are possible central and northern
portions of the outlook area Monday and Tuesday.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region the rest
of today and Monday through Tuesday night.

LAZ023>026-MSZ049-053>066-072>074-022200-
Franklin LA-Catahoula-Tensas-Concordia-Rankin-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
1158 AM CDT Sun Jul 2 2023

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.

.DAY ONE...The rest of Today and Tonight...

DANGEROUS HEAT
THREAT...Elevated
TIMING...remainder of today

Remainder of today, dangerous heat likely with peak heat index
values ranging from 106 to 110 degrees. Heat exhaustion will be
likely with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Dangerous heat with maximum heat index values near 105 degrees is
possible for western and southern portions of the outlook area
Monday throughWednesday.

(https://www.weather.gov/images/jan/graphicast/4.png)

Isolated severe thunderstorms are possible central and northern
portions of the outlook area Monday and Tuesday.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Monday
through Tuesday night.

19

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*DANGEROUS HEAT*
Extreme...Extreme heat is expected with peak heat index values
 in excess of 110 degrees for multiple days. Heat stroke continues
 to be a major concern.
Significant...Dangerous heat expected with peak heat index values
 in excess of 110 degrees. Heat stroke will be a significant
 concern.
Elevated...Dangerous heat likely with peak heat index values
 ranging from 106 to 110 degrees. Heat exhaustion will be likely.
Limited...Caution is advised for possible dangerous heat as
 heat index values peak near 105 degrees. Heat exhaustion will
 be possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Jul 2, 12:49 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Jackson MS
1249 PM CDT Sun Jul 2 2023

MSZ025-027-021815-
Carroll MS-Leflore MS-
1249 PM CDT Sun Jul 2 2023

...A strong thunderstorm will impact portions of western Carroll and
southeastern Leflore Counties through 115 PM CDT...

At 1249 PM CDT, Doppler radar was tracking a strong thunderstorm near
Seven Pines, or 7 miles south of Greenwood, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Carrollton, North Carrollton, Malmaison and Coila around 115 PM
  CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3338 8980 3331 9010 3334 9020 3347 9026
      3363 8992
TIME...MOT...LOC 1749Z 247DEG 18KT 3341 9014

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Jul 2, 1:20 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Jackson MS
120 PM CDT Sun Jul 2 2023

MSZ026>028-021900-
Carroll MS-Grenada MS-Montgomery MS-
120 PM CDT Sun Jul 2 2023

...A cluster of strong thunderstorms will impact portions of central
Carroll, south central Grenada and northwestern Montgomery Counties
through 200 PM CDT...

At 118 PM CDT, Doppler radar was tracking a strong thunderstorm near
Seven Pines, or 8 miles southeast of Greenwood, moving northeast at
30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Coila around 125 PM CDT.
  Malmaison around 130 PM CDT.
  Carrollton and North Carrollton around 135 PM CDT.
  Jefferson around 145 PM CDT.
  Winona around 150 PM CDT.
  Elliott and Duck Hill around 200 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Mississippi.

&&

LAT...LON 3375 8977 3348 8960 3332 9008 3342 9014
      3346 9014 3346 9010 3353 9010
TIME...MOT...LOC 1818Z 242DEG 27KT 3344 9006

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

19

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:02 AM CDTSpecial Weather StatementJANWashington58 min
Jul 2, 12:49 PM CDTSpecial Weather StatementJANCarroll26 min
Jul 2, 1:20 PM CDTSpecial Weather StatementJANCarroll, Montgomery40 min
Jul 2, 2:20 PM CDTSpecial Weather StatementJANGrenada40 min
Jul 2, 3:45 PM CDTSpecial Weather StatementJANMontgomery45 min
Jul 2, 5:46 PM CDTSpecial Weather StatementJANCarroll44 min
Jul 2, 5:56 PM CDTSevere Thunderstorm WarningJANCarroll49 min
Jul 2, 6:03 PM CDTSpecial Weather StatementJANForrest27 min
Jul 2, 6:21 PM CDTSpecial Weather StatementJANLeflore24 min
Jul 2, 6:53 PM CDTSpecial Weather StatementJANJasper, Lauderdale52 min
Jul 2, 4:11 PM CDTSpecial Weather StatementJANMorehouse49 min
Jul 2, 4:36 PM CDTSpecial Weather StatementJANAshley39 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.